California, 2006

Debris Flow in California, April 1 to 25, 2006

April 1 to 25, 2006 · NWS MTR · 1 event in 1 county or zone

Well above normal - and persistent rainfall caused several mudlides across the area through the month of April. The hardest hit areas were water saoked hillsides in Brisbane, Boradmoor and El Granada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Well above normal - and persistent rainfall caused several mudlides across the area through the month of April. The hardest hit areas were water saoked hillsides in Brisbane, Boradmoor and El Granada. 83 damage sites were documented throughout San Mateo County. One slide caused Highway 1 at Devil's slide to be closed - for an estimated period of several months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 1, 2:25 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 1, 2:25 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
225 PM PST SAT APR 1 2006

.DISCUSSION...JUST A FEW SHOWERS LEFT THIS AFTERNOON ACROSS THE
NORTH BAY...THESE SHOULD BE DIMINISHING OVER THE NEXT COUPLE OF
HOURS. THE NEXT WEATHER SYSTEM TO BRING IN RAIN IS CURRENTLY
DEVELOPING AROUND 140W.  LIGHT WARM FRONTAL RAIN IS EXPECTED TO
BEGIN ACROSS THE NORTH BAY BY DAYBREAK SUNDAY MORNING.  MODELS
IN PRETTY GOOD AGREEMENT THAT THIS FIRST SYSTEM WILL BRING WIDESPREAD
AND OCCASIONALLY MODERATE RAIN TO THE DISTRICT. THE TIMING LOOKS TO
BE FOR THE MORE SIGNIFICANT RAIN TO START ACROSS THE NORTH BAY BY
LATER SUNDAY AFTERNOON AND THEN DOWN TO THE MONTEREY BAY REGION
SUNDAY NIGHT. A GOOD 1 TO 3 INCHES OF TOTAL RAINFALL IS POSSIBLE BY
MONDAY EVENING WITH THE BEST ACCUMULATIONS ACROSS THE HIGHER
ELEVATIONS OF THE OROGRAPHICALLY FAVORED LOCATIONS. THE COLD FRONT
SHOULD PUSH THROUGH BY MONDAY EVENING WHEN A SHORT BREAK IN THE
ACTIVITY IS EXPECTED. ON TUESDAY HOWEVER ANOTHER LOW PUSHES INTO THE
CENTRAL COAST AND MORE WIDESPREAD RAIN IS POSSIBLE THROUGH TUESDAY
EVENING WITH RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE AND WITH THE
MOST RAIN OVER THE HIGHER ELEVATIONS OF THE SANTA CRUZ AND SANTA
LUCIA MOUNTAINS...THE FOCUS ON THIS SYSTEM WOULD SEEM TO BE THE
SOUTH BAY AND SOUTHWARD INTO MONTEREY AND SAN BENITO COUNTIES. IF THE
MODELS HOLD...THERE ACTUALLY SEEMS TO BE AN OPPORTUNITY FOR A DAY
WITH AT LEAST SOME SUNSHINE ON WEDNESDAY WHEN VERY SHORT TERM RIDGING
MAY DEVELOP OVER THE DISTRICT. HOWEVER...THE MODELS ARE INDICATING
CONTINUED UNSETTLED CONDITIONS IN THE EXTENDED PORTION OF THE
FORECAST AS A COUPLE MORE LOWS DEVELOP AND PUSH INTO CENTRAL
CALIFORNIA IN THE THURSDAY THROUGH SATURDAY TIMEFRAME. SO AT A
MINIMUM WILL NEED TO AT LEAST MENTION THE CHANCE OF RAIN GOING INTO
NEXT WEEKEND. OVERALL...ANOTHER ACTIVE WEATHER WEEK AHEAD AND NO
END IN SITE FOR THE 2005/2006 RAINY SEASON.

&&

.AVIATION...LAST OF THE SHOWERS FROM THE PREVIOUS SYSTEM HAVE MOVED
OUT LEAVING VFR CONDITIONS WITH LIGHT SOUTHWEST WINDS. APPROACHING
WARM FRONT WILL CAUSE THE WINDS TO SWITCH TO LIGHT SOUTHEASTERLY
STARTING AROUND 05-06Z. RAIN AND LOWER CEILINGS DOWN TO 1500-3000
FEET WILL SPREAD INTO STS AFTER MIDNIGHT AND REACH SFO/OAK BY DAWN
SUNDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     NONE.

PUBLIC FORECAST: WJK
MARINE/AVIATION: S WEAGLE/W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 1, 3:45 AM PST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
345 AM PST SAT APR 1 2006

CAZ006-505>518-021300-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
345 AM PST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL APPROACH THE AREA SUNDAY NIGHT AND
MONDAY...BRINGING MODERATE RAINFALL TOTALS TO THE DISTRICT. ON
TUESDAY...SHOWERS ARE LIKELY AND THERE IS A CHANCE OF A FEW STRONG
THUNDERSTORMS...CONTAINING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SOROKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, San Francisco Peninsula Coast

When
April 1, 6:00 PM PST to April 25, 6:00 PM PST
Where
San Francisco Peninsula Coast forecast zone
Property damage
$7.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497353.